Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 35, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 22, 2001, 4:43 PM EDT for Davidson County, Stanly County, North Carolina. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 2001, 4:43 PM EDT (20:43 UTC)
- Expired
- May 22, 2001, 5:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Davidson County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 158 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:00 PM EDT | Thunderstorm Wind 50 E | Thomasville, NC | Trees and powerlines were blown down. |
| May 22, 5:10 PM EDT | Thunderstorm Wind 50 E | Albemarle, NC | Six trees were blown down across Gene, Gurley, and Yadkin Brick Roads. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 11:15 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 222044 SVRRAH NCC057-167-222115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 443 PM EDT TUE MAY 22 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DAVIDSON COUNTY IN NORTH CAROLINA STANLY COUNTY IN NORTH CAROLINA * UNTIL 515 PM EDT * AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF THOMASVILLE TO 19 MILES SOUTHWEST OF PLYLER...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF HIGH POINT TO 21 MILES EAST OF CHARLOTTE...MOVING EAST AT 45 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... LEXINGTON GORDONTOWN ALBEMARLE PLYLER NORWOOD THOMASVILLE THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. $$ SEB/RA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:10 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 22, 2:10 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE SVR TSTM WATCH NATIONAL WEATHER SERVICE RALEIGH NC 210 PM EDT TUE MAY 22 2001 NEAR TERM... ENVIRONS AHEAD OF THE COLD FRONT IN THE RAH CWA REMAIN UNSTABLE BUT LACK A MESOSCALE FOCUS. BEHIND A LEAD N-S ORIENTED WAVE IN CENTRAL SECTIONS AT 17Z...SURFACE PARAMETERS SHOW A SLIGHTLY DIVERGENT FLOW AND NEGATIVE ADVECTION OF THETA-E. WIND PROFILE ALOFT REMAINS UNIDIRECTIONAL AND WEAKLY SHEARED WITH WINDS FROM THE SOUTHWEST AVERAGING 25-30 KNOTS. LEAD WAVE MAY YET ENHANCE DEEP CONVECTION IN THE EASTERN HALF OF THE CWA BEFORE EXITING NORTHEAST. OTHERWISE IT MAY TAKE 2-4 MORE HOURS BEFORE PROXIMITY OF THE SURFACE FRONT IMPACTS THE RAH CWA FROM THE WEST. TONIGHT... THE COLD FRONT SHOULD MOVE THROUGH THE CWA THIS EVENING...EXITING THE EASTERN CWA COUNTIES BY MIDNIGHT. THE HIGH CHANCE OR LIKELY THREAT OF SHOWERS AND THUNDERSTORMS SHOULD DIMINISH QUICKLY BEHIND THE FRONT. SOUTHWEST FLOW ABOVE THE BOUNDARY LAYER CONTINUES HOWEVER. THIS MAY RESULT IN PROLONGED HIGHER CLOUDINESS EAST AND LEAVE MOST OF THE ADVECTION OF COOL DRY AIR BANKED UP IN THE MOUNTAINS. WITH RESIDUAL SURFACE MOISTURE AND DIMINISHING WIND BEHIND THE FRONT...SOME FOG IS APT TO DEVELOP TOWARD MORNING. PREVIOUS MIN TEMPERATURE FORECASTS LOOK REASONABLE. NEXT FEW DAYS... WEATHER THE NEXT FEW DAYS WILL BE DOMINATED BY A LARGE-SCALE LOW PRESSURE GYRE OVER THE NORTHERN MIDWEST. THIS WILL CAUSE A PERSISTENT CYCLONIC SOUTHWEST FLOW AT MOST LEVELS OVER CENTRAL NORTH CAROLINA. THE AIRMASS WILL REMAIN SOMEWHAT UNSTABLE WITH HEATING EACH DAY RESULTING IN ENHANCE STRATO CU. MODELS VARY IN THEIR PROJECTION OF SHORT WAVES AROUND THE GIANT LOW WITH ABILITY TO RESOLVE THE WAVES DIMINISHING IN TIME THROUGH THE MEDIUM RANGE. MODELS SUGGEST STRONGEST OF THESE WAVES MAY CAUSE SHOWERS FRIDAY NIGHT OR SATURDAY. OTHERWISE PARTLY OR VARIABLY CLOUDY SKIES CAN BE EXPECTED EACH DAY. LACK OF ANY HIGH PRESSURE SURGE OF COLD DRY AIR...TEMPERATURES WILL AVERAGE CLOSE TO NORMAL VALUES FOR THIS TIME OF YEAR WITH MAXS NEAR 80 AND MINS 55 TO 60. .RAH...SVR TSTM WATCH WESTERN HALF THROUGH 500 PM. RFG
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:56 PM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.